Patients who have symptoms that indicate severe atypical hemolytic uremic syndrome (aHUS) should be diagnosed as quickly as possible so that treatment with Soliris (eculizumab), a potentially life-saving agent, can be initiated promptly, a case study suggests.
The study, “Eculizumab for Severe Thrombotic Microangiopathy Secondary to Surgical Invasive Stress and Bleeding,” was published in the journal Internal Medicine.
aHUS is a life-threatening form of thrombotic microangiopathy (TMA), a disease in which small blood vessels found inside vital organs, particularly the kidneys and brain, become damaged.
Excessive activation of the complement system plays a pivotal role in the development of aHUS. The complement system comprises a set of blood proteins that enhance (complement) the ability of antibodies and other immune cells to destroy microbes and promote inflammation.
Studies have reported that aHUS can be triggered by several conditions, known as complement-amplifying conditions (CAC), including infections, pregnancy, surgery, and allergic reactions. Therefore, Soliris, a terminal complement inhibitor marketed by Alexion, has become the gold standard treatment for aHUS and other medical conditions leading up to the overactivation of the complement system and TMA.
In this report, physicians described the case of a 30-year-old woman who developed aHUS after undergoing surgery to remove a myoma, a non-cancerous growth in the muscles of the uterus (womb).
The woman underwent a laparoscopic myomectomy — a surgical procedure to remove uterine fibroids (myomas) — with no complications during the operation. However, she developed swelling in her lower abdomen the night after surgery. This led physicians to perform a computed tomography scan, which showed internal bleeding at the surgical site.
Physicians then re-operated to stop the bleeding. However, the patient’s hemoglobin levels and platelet counts continued to decrease after her second surgery. Of note, hemoglobin is a protein found in red blood cells that is responsible for carrying oxygen in the body; platelets are small cell fragments that play a key role in blood-clotting.
At that time, her former physician suspected she had disseminated intravascular coagulation (DIC), a condition in which small blood clots form throughout the body, clogging small blood vessels.
However, despite treatment (blood transfusions) for DIC, her hemoglobin and platelet levels failed to increase. The patient also had oliguria (low production of urine), which can indicate kidney injury and failure.
Her condition worsened to the point where she had to be intubated and supported by mechanical ventilation (put on life support). Finally, she was diagnosed with TMA based on laboratory findings.
Doctors then started treatment for the two main causes of TMA — thrombotic thrombocytopenic purpura (TTP) and aHUS — simultaneously. Her hemoglobin levels and platelet counts started to increase following plasma exchange for possible TTP in combination with Soliris for possible aHUS.
Her laboratory results were negative for several markers of TTP, leading physicians to exclude TTP as the cause of her TMA. After further tests, physicians settled on a clinical diagnosis of aHUS.
Approximately one month after her first surgery, her platelet counts were within the normal range, and her kidney function recovered. She was discharged with a plan to continue Soliris in an outpatient setting.
Eventually, physicians ordered a genetic test, which identified minor mutations in complement factor H and C3, two components of the complement system. However, test results were insufficient to establish a definitve diagnosis of aHUS.
Nevertheless, the patient was officially diagnosed as having complement-mediated TMA due to surgical invasive stress as a complement-amplifying condition.
Physicians discontinued Soliris after 17 administrations (245 days after surgery), since her genetic test failed to provide a definitive diagnosis of aHUS, and the patient expressed the desire to stop treatment for financial and personal reasons.
She was monitored for any signs of recurrence and followed up for more than 200 days after discontinuing treatment. TMA did not recur.
“In conclusion, we encountered a case of life-threatening TMA that appeared to be strongly associated with complement-mediated TMA, similar to aHUS, and was completely resolved by eculizumab,” the authors wrote.
“In such a life-threatening situation, it is advised to establish aHUS as a cause of TMA soon after the occurrence of CAC and administer eculizumab treatment in order to save the patient’s life,” they said.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?